Maryland, 2003

Tornadoes and Flash Flood in Maryland, May 7, 2003

May 7, 2003 · NWS LWX · 11 events in 3 counties and zones

Severe thunderstorms moved southeast through Charles and St. Mary's counties during the evening of the 7th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Severe thunderstorms moved southeast through Charles and St. Mary's counties during the evening of the 7th. Two tornadoes were produced by these storms across northern St. Mary's County. The tornadic storms first passed through Charles County. A funnel cloud was spotted along Route 301 near Bel Alton. A rotating wall cloud was spotted on Trinity Church Road in the eastern portion of the county between routes 6 and 234. "Ice cube" sized hail fell near Port Tobacco. A waterspout was reported on the Potomac River near Swan Point. Next, the storms moved into St. Mary's County where they produced damaging winds, tornadoes, heavy rain, and hail. The first tornado touched down near the intersection of Route 236 (Thompsons Corner Road) and Woodburn Hill Road in the community of Thompson Corner (just west of Mechanicsville). The tornado traveled straight east along Lockes Crossing Road for one half mile before dissipating. Along its path trees were downed, a roof was damaged, a machine shed lost its roof, and a 30x70 foot barn was destroyed. The tornado had a path width of 75 yards and was classified at F0 strength. The second tornado touched down near the intersection of Route 235 (Three Notch Road) and North Sandgates Road (Route 472) near Oakville. It moved northeast along North Sandgates Road for two miles before it pushed offshore. It became a waterspout that tracked toward Broomes Island. Along the tornado's inland path several trees and power lines were downed. One tree fell onto a trailer home, significantly damaging the structure. Two other homes sustained minor damage. The twister was 100 yards wide and was rated at F0 strength. Trees and power lines were downed by high winds in the communities of Hollywood, Leonardown, Charlotte Hall, Oakville, New Market, Laurel Grove, and at Summerseat Sanctuary. Trees had to be cleared from the following roads: Friendship School Road, Bishop Road, McIntosh Road, Clover Hill Road, Queentree Road, Jones Wharf Road, Cat Creek Road, Laurel Grove Road, Morganza Turner Road, and South Sandgates Road. Two cars were crushed by fallen trees in Hollywood. Nickle sized hail was reported in Mechanicsville. A spotter in Hollywood reported 3.15 inches of rainfall in one hour and 45 MPH winds. Flooding was reported on routes 235 and 246 in Lexington Park. Other roads that were inundated by water include Baptist Church Road, Mechanicsville Road, Dr. Johnson Road, and Foley Mattingly Road. Two unconfirmed reports of funnel clouds were received from residents of Hermanville and Scotland. The Scotland observer said the funnel was spotted over the Potomac River. Lightning with the storms started a house fire in Hollywood and a shed fire in Mechanicsville. In addition, heavy rainfall from these storms caused basement flooding in parts of Calvert County. A total of 2.90 inches of rain was recorded at Solomon's Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 7, 1:15 PM EST, 4 hours 40 minutes earlier.

Area forecast discussion, May 7, 1:15 PM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
215 PM EDT WED MAY 7 2003

LLVLS DESTABILIZING THIS AFTN. CONVECTION DEVELOPING TO THE W. BEST
FRONTOGENETIC FORCING SHOULD FOCUS MOST WIDESPREAD CONVECTION OVR
NRN VA/MD. SHEAR INCRSG THRUT THE AFTN AND EVE WITH SVR POSS.

LEAD SHORTWV THAT TRIGGERED CONVECTION OVR WV QUICKLY SHEARING OUT
THIS MORN WITH CONVECTION RAPIDLY DSPTG. STGR SHORTWV TROF OVR THE
TN VLY MOVES QUICKLY NE PROGGED TO BE ROUGHLY ALG THE POTOMAC BY 00Z
TNGT. ALSO DOUBLE JET STRUCTURE NOTED IN ETA FCST OVR NRN MD WHIC
GREATLY ENHANCES VERT MOTION THIS EVE. STORMS WL BE MOVING...SO HVY
RAFL NOT A WIDESPREAD PROB. WK SFC WV PROGGED TO DEVELOP ALG STNRY
FNT TO THE N...WITH A WK TROF EXTENDING TO THE S. DEVELOPMENT OF THE
SFC WL WV WL START TO INCRS AND BACK LLVL WND FIELD AS EVE APCHS.

MUCH OF THE CONVECTION XPCTD TO LIFT TO THE NE OF THE AREA AROUND
03-05Z. GOOD DOWNSLOPING DEVELOPS CLRG OUT MUCH OF THE CLD CVR BY
MORN. SHORTWV MOVING BY TO THE N WL STEEPEN LAPSE RATES...BUT DON/T
THINK ENOUGH MOISTURE WL BE AVAIL FOR ANY CONVECTIVE DEVELOPMENT. WL
LEAVE FCST DRY FOR NOW...BUT KEEP SILENT 20 POPS ACROSS THE N.

SEVERE THUNDERSTORM WATCH UNTIL 700 PM AREAWIDE.

MANNING

.LONG TERM THU NIGHT THROUGH WED...
FNTL BOUNDARY WILL CONT TO BE A FACTOR INTO THE WEEKEND. LOOKS LIKE
IT WILL BE N OF THE CWA SAT NGT. WAVES OF MOISTURE AND UPR LVL
ENERGY WILL BRING A CHC FOR CONVECTION BOTH FRI AND SAT. CDFNT
SWINGS THROUGH ON SUNDAY. AVN HAS BEEN TRENDING FASTER WITH THIS
BOUNDARY AND DRYING BEHIND IT...SO HAVE REMOVED THE MENTION OF SHRA
FOR MONDAY. GFS TUE AND WED LOOKS DRY.

RDH

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, May 7, 9:30 AM EST, 8 hours 25 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-081000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 AM EDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY ACROSS THE AREA.
THUNDERSTORMS AREA EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE
INTO THIS EVENING. THUNDERSTORMS ARE FIRST EXPECTED ACROSS THE
SHENANDOAH VALLEY THIS AFTERNOON...AND SPREADING EASTWARD TOWARD THE
I-95 CORRIDOR BY EVENING. LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE FROM ANY SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND THIS EVENING.

MANNING

In the hours before

Special weather statement, May 7, 2:51 PM EST, 3 hours 4 minutes before
VAZ028-031-072030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
351 PM EDT WED MAY 7 2003

...STRONG THUNDERSTORMS MOVING THROUGH THE NORTHERN SHENANDOAH
VALLEY...

AT 351 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES SOUTHEAST OF ROCK ENON SPRINGS TO 3 MILES
SOUTH OF HIGH VIEW MANOR TO 10 MILES SOUTHWEST OF STEPHENS CITY...
MOVING EAST AT 25 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS TO 50 MPH. THE COMMUNITIES OF BERRYVILLE...STEPHENS CITY AND
WINCHESTER WILL BE AFFECTED BY THESE STORMS THROUGH 430 PM EDT.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING
Special weather statement, May 7, 3:32 PM EST, 2 hours 23 minutes before
WVZ053-072100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
432 PM EDT WED MAY 7 2003

...STRONG THUNDERSTORMS APPROACHING SOUTHERN JEFFERSON COUNTY...

AT 432 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 4 MILES SOUTHWEST OF SUMMIT POINT TO 8 MILES
SOUTHWEST OF RIPPON...MOVING EAST AT 25 MPH. THESE STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
CHARLES TOWN AND RANSON WILL BE AFFECTED BY THESE STORMS THROUGH 500
PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
WARNINGS ARE ISSUED.

MANNING
Special weather statement, May 7, 4:36 PM EST, 1 hour 19 minutes before
MDZ009-072200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
536 PM EDT WED MAY 7 2003

AT 536 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTHWEST OF POOLESVILLE...MOVING EAST AT 35 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH ALONG
WITH BRIEF HEAVY RAIN. THE COMMUNITIES OF ASPEN HILL... GAITHERSBURG
...GERMANTOWN...MONTGOMERY VILLAGE...NORTH POTOMAC...OLNEY...
POOLESVILLE...ROCKVILLE AND BOYDS WILL BE AFFECTED BY THIS STORM
THROUGH 600 PM EDT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE REGION UNTIL
7 PM.

SMZ
Special weather statement, May 7, 5:00 PM EST, 55 minutes before
DCZ001-MDZ009-013-VAZ053-054-072300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
600 PM EDT WED MAY 7 2003

AT 600 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM WESTERN MONTGOMERY COUNTY MARYLAND SOUTHWARD
INTO WESTERN FAIRFAX COUNTY IN VIRGINIA...MOVING EAST AT 20 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH ALONG
WITH TORRENTIAL RAINFALL. RAINFALL OF UP TO ONE INCH IN 30 MINUTES.
A LARGE PORTION OF DISTRICT OF COLUMBIA...MONTGOMERY...PRINCE
GEORGES...CITY OF ALEXANDRIA...CITY OF FAIRFAX...CITY OF FALLS
CHURCH...ARLINGTON AND FAIRFAX COUNTIES WILL BE AFFECTED BY THESE
STORMS THROUGH 700 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN
ALERT IN CASE WARNINGS ARE ISSUED.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE DC METRO
REGION UNTIL 7 PM.

SMZ

The radar

The Sterling radar (KLWX), 84 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 2 tornado, 2 lightning, 1 heavy rain, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Hail, Charles

When
May 7, 5:55 PM EST
Where
Charles County, Port Tobacco
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.450, -76.800

Ice cube sized hail was reported. The time was estimated.

Heavy Rain, Calvert

When
May 7, 6:00 PM EST to 7:00 PM EST
Where
Calvert County, Countywide
Reported by
NEWSPAPER
Coordinates
38.333, -76.617

Basements were flooded.

Funnel Cloud, Charles

When
May 7, 6:00 PM EST
Where
Charles County, Bel Alton
Reported by
TRAINED SPOTTER
Coordinates
38.383, -76.650

A funnel cloud was spotted along Route 301. The time was estimated.

Thunderstorm Wind, St. Mary'S

When
May 7, 6:20 PM EST to 6:50 PM EST
Where
St. Mary'S County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.367, -76.650

Trees were downed.

Tornado, St. Mary'S

When
May 7, 6:23 PM EST
Where
St. Mary'S County, Thompson Corner
Rating
F0
Path length
0.5 mi
Path width
75 yd
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
38.216, -76.529 (the zone’s center; the record gives no point)

A weak tornado damaged some agricultural buildings along Lockes Crossing Road.

Tornado, St. Mary'S

When
May 7, 6:30 PM EST
Where
St. Mary'S County, Oakville
Rating
F0
Path length
2 mi
Path width
100 yd
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
38.433, -76.733

A weak tornado downed trees and power lines along North Sandgates Road (Route 472).

Thunderstorm Wind, St. Mary'S

When
May 7, 6:30 PM EST
Where
St. Mary'S County, 1 mi S of Oakville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS STORM SURVEY
Coordinates
38.216, -76.529 (the zone’s center; the record gives no point)

A strong downburst of wind flattened numerous trees along Friendship School Road and at the Summerseat Sanctuary.

Flash Flood, St. Mary'S

When
May 7, 6:30 PM EST to 7:30 PM EST
Where
St. Mary'S County, Countywide
Reported by
NEWSPAPER
Coordinates
38.216, -76.529 (the zone’s center; the record gives no point)

Several roads were flooded after over 3 inches of rain fell in some locations.

Lightning, St. Mary'S

When
May 7, 6:40 PM EST
Where
St. Mary'S County, Mechanicsville
Reported by
NEWSPAPER
Coordinates
38.517, -77.017

A shed burned to the ground after being struck by lightning.

Lightning, St. Mary'S

When
May 7, 6:40 PM EST
Where
St. Mary'S County, Hollywood
Reported by
NEWSPAPER
Coordinates
38.216, -76.529 (the zone’s center; the record gives no point)

A home caught on fire after being struck by lightning. The time was estimated.

Hail, St. Mary'S

When
May 7, 6:40 PM EST
Where
St. Mary'S County, Mechanicsville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.216, -76.529 (the zone’s center; the record gives no point)

Nickel sized hail fell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyThe tornado archive for Maryland, 2003Warnings in Maryland, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370693, 5370080, 5370694, 5370695, 5370696, 5370697, 5370698, 5370699, 5370078, 5370079, 5370700.